Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Lubbock, TX

March 17, 2020Hockley County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 17, 2020, 8:44 AM CDT for Hockley County, Lubbock County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2020, 8:44 AM CDT (13:44 UTC)
Expired
Mar 17, 2020, 9:30 AM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hockley County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 8:55 AM CDTHAIL 15 W Levelland, TXSPOTTER CONFIRMED 1 HAIL
Mar 17, 9:13 AM CDTHAIL 1Smyer, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 8:44 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS54 KLUB 171344
SVRLUB
TXC219-303-171430-
/O.NEW.KLUB.SV.W.0002.200317T1344Z-200317T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
844 AM CDT Tue Mar 17 2020

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Lubbock County in northwestern Texas...
  Hockley County in northwestern Texas...

* Until 930 AM CDT.

* At 844 AM CDT, a severe thunderstorm was located 4 miles southwest
  of Levelland, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Levelland, Sundown, Whitharral, Reese Center, Smyer, Ropesville and
  Opdyke West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3342 10256 3372 10260 3381 10205 3340 10202
TIME...MOT...LOC 1344Z 257DEG 21KT 3354 10243 

HAIL...1.00IN
WIND...60MPH
 
$$

JORDAN
2 follow-up statements
454 
WWUS54 KLUB 171355
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
855 AM CDT Tue Mar 17 2020

TXC219-303-171430-
/O.CON.KLUB.SV.W.0002.000000T0000Z-200317T1430Z/
Lubbock TX-Hockley TX-
855 AM CDT Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WESTERN LUBBOCK AND HOCKLEY COUNTIES...

At 854 AM CDT, a severe thunderstorm was located near Levelland,
moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters. At 853 AM, 1 inch hail was 
         reported 5 miles west of Levelland.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Levelland, Sundown, Whitharral, Reese Center, Smyer, Ropesville and
Opdyke West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3342 10256 3372 10260 3381 10205 3340 10202
TIME...MOT...LOC 1354Z 257DEG 25KT 3356 10232 

HAIL...1.00IN
WIND...<50MPH
 
$$

JORDAN
496 
WWUS54 KLUB 171414
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
914 AM CDT Tue Mar 17 2020

TXC219-303-171430-
/O.CON.KLUB.SV.W.0002.000000T0000Z-200317T1430Z/
Lubbock TX-Hockley TX-
914 AM CDT Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WESTERN LUBBOCK AND EASTERN HOCKLEY COUNTIES...

At 913 AM CDT, a severe thunderstorm was located 9 miles west of
Reese Center, or 10 miles east of Levelland, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Levelland, Whitharral, Reese Center, Smyer, Ropesville and Opdyke
West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Nearly continuous cloud to ground lightning is occurring with this 
storm. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3341 10239 3374 10248 3381 10205 3340 10202
TIME...MOT...LOC 1413Z 260DEG 21KT 3357 10219 

HAIL...1.00IN
WIND...<50MPH
 
$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:45 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 17, 6:45 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
645 AM CDT Tue Mar 17 2020

.AVIATION...
Showers developing rapidly over eastern New Mexico. Trajectory
suggests these may approach KPVW initially. If so, amendments may
be needed. We have continued the LIFR for fog and low visibility
for the next several hours, with showers and thunder becoming more
prevalent by midday and also visibilities and ceilings beginning
to improve significantly around that time. Keep in mind that a
Convective Slight Risk and Marginal Risk for severe thunderstorms
covers this area today. Storms should mostly steer to the east
late this afternoon and early evening. LIFR with fog and low
clouds is a possibility again late tonight. RMcQueen

&&

.PREV DISCUSSION... /issued 339 AM CDT Tue Mar 17 2020/

SHORT TERM...

Very moist east-southeast low level flow this morning was becoming
strongly entrenched with arrival of an additional push from the east
that is expected to become quasi-stationary later today from the
northwestern South Plains through the central South Plains and into
the southern Rolling Plains. This is expected to become an axis for
the formation zone of strong to severe thunderstorms later today.
For this morning, solutions in decent agreement with development of
showers and thunderstorms spreading north on the head of a low level
jet axis over the area, maturing when entering the axis mentioned
above.

Strongest thunderstorm potential may occur by early afternoon on the
Caprock, then shift into the Rolling Plains later this afternoon and
early evening. Convective instability potential is dramatically
improved today, with between 1300 and 1900 Joules of potential
convective energy. Deep layered shear values near 35-40 knots will
increase perhaps close to 50 knots later today. This combination
should support potential for at least golfball hail and wind gusts
to 70 mph, as well as an isolated tornado threat. Storm motion will
be countered by some tendency for storms to lock onto the boundary,
so there also will be a risk for localized flooding.

Mature complex of storms should pull gradually east through the
eastern South Plains and Rolling Plains late this afternoon and
evening maintaining severe potential at least through the evening.
We have added mention of severe thunderstorms from this afternoon
through the evening. Later tonight, the bulk of the convective
system should be east of the area with the airmass stabilizing. Low
level flow likely to favor easterly or southeast component this
evening from storm outflows, settling overnight to lighter south or
southeast breezes.

Dense fog early this morning should eventually become disrupted mid
to late morning by developing showers and thunderstorms. We added a
Dense Fog Advisory for areas on the Caprock into the northern
Rolling Plains through late this morning. There will be potential
again late tonight for fog over much of the area. RMcQueen

LONG TERM...

Wednesday will be another severe risk day. A number of ingredients
will go into producing what may begin as cellular convection but
quickly morph into a more linear mode. On the broad scale, by
Wednesday afternoon, a shortwave is progged to eject from the main
flow an an upper-level low beginning to kick northeastward from
the Desert SW. At the same time, a surface low will be deepening
over southeastern CO ahead of the shortwave feature. Narrowing in,
decent daytime heating is expected to occur, with highs warming
into the 70s thanks to a break in cloud cover midday. Dewpoints in
the 40s across our western counties to 50s on the Rolling Plains
will also exist. Models are quite varied on CAPE values, anywhere
from 500 to 2000 J/kg, but they do agree that bulk shear will be
impressive around 50KT...even into the 60KT range as you head off
the Cap. Soundings indicate storm motion to be anywhere from 30-40
mph; therefore, a damaging wind threat, maybe even a tornado or
two, are the likely severe threats for late tomorrow afternoon and
evening. The NAM also brings in PWATs on the order of 1-1.5" with
other models keeping to around 1" or less. Should the NAM
moisture return come to fruition, we'll also be looking at a heavy
rain threat; however, at this time, we have kept to a moderate
rain mention. Timing of initiation will depend on the arrival of
the shortwave and the eroding of any capping inversion, but
generally expect late afternoon development across eastern NM that
quickly sweeps east over the evening and overnight hours.

On Thursday, as the upper and surface lows depart, a tightening
gradient and excellent mixing to H7 will develop. The GFS brings a
jet max at H7 of up to 60KT squarely across the forecast area, with
other models keeping to the 40-50KT range. Either way, Thursday is
expected to be a "West Texas" day with winds near or at advisory
level. By Friday morning, a cold front whips through with a decently
cold air mass for this time of year. The timing of this front may
wreak havoc on Friday morning lows, as an earlier arrival may bring
a more widespread freeze. Otherwise, Saturday will see a hard freeze
across a good portion of our forecast area. We're not quite to
growing season yet, but still worth mention for pets, pipes and any
plants that might be sensitive to these temperatures.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 11 AM CDT this morning for TXZ021>036-
039>042.

&&

99/99/05
Hazardous weather outlook, Mar 17, 3:42 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
342 AM CDT Tue Mar 17 2020

TXZ021>044-180845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
342 AM CDT Tue Mar 17 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Dense fog will be widespread for areas on the Caprock and into the
northern Rolling Plains through late this morning. Visibilities near
or less than a quarter of a mile are expected. There will be a
Slight Risk for severe thunderstorms this afternoon into tonight
from the central and eastern South Plains into the Rolling Plains. A
Marginal Risk for severe thunderstorms will cover the western South
Plains and the southern Texas Panhandle. Thunderstorms today will
have potential for hail to the size of golfballs, damaging wind
gusts to 70 mph, localized flooding, and possibly brief tornadoes.
Dense fog may develop again late tonight in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will be likely Wednesday very late
afternoon through late evening, along with a risk of locally heavy
rainfall and flooding. Strong winds, near or at advisory level are
likely on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:43 PM CDTDense Fog AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 14 more11 hr
Mar 17, 7:38 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Cochran, Hockley, Lamb, Yoakum67 min
Mar 17, 8:52 AM CDTAreal Flood AdvisoryLUBCochran, Hockley113 min
Mar 17, 9:11 AM CDTAreal Flood AdvisoryLUBHockley2 hr
Mar 17, 9:24 AM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock66 min
Mar 17, 9:53 AM CDTAreal Flood AdvisoryLUBHale, Hockley, Lamb, Lubbock3 hr
Mar 17, 10:18 AM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock57 min
Mar 17, 10:50 AM CDTAreal Flood AdvisoryLUBFloyd, Hale2 hr
Mar 17, 10:57 AM CDTSevere Thunderstorm WarningLUBFloyd26 min
Mar 17, 11:07 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens38 min
Mar 17, 11:22 AM CDTAreal Flood AdvisoryLUBBriscoe113 min
Mar 17, 11:42 AM CDTSevere Thunderstorm WarningLUBDickens48 min
Mar 17, 1:00 PM CDTSevere Thunderstorm WarningLUBKing45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.